Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 252, NWS Little Rock, AR

July 23, 2002Van Buren County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 23, 2002, 4:17 PM CDT for Van Buren County, Arkansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 4:17 PM CDT (21:17 UTC)
Expired
Jul 23, 2002, 4:45 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 83 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:35 PM CDTThunderstorm Wind 50 EScotland, ARSeveral large trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KLZK 232117
SVRLIT
ARC141-232145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 445 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CLINTON...MOVING SOUTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTLAND AROUND 425 PM CDT

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3563 9257 3555 9239 3547 9248 3547 9272

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 23, 3:45 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT TUE JUL 23 2002

CONVECTION WAS SLOW TO GET STARTED THIS AFTERNOON...BUT BY MID
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS HAD BEGUN TO BREAK
OUT. WEAK SURFACE TROF MOVED THROUGH MUCH OF THE STATE THIS MORNING
AND APPEARED TO SOMEWHAT STABILIZE THINGS UNTIL GOOD AFTERNOON
HEATING KICKED IN. COLD FRONT APPEARED TO BE OVER NORTHERN ARKANSAS
THIS AFTERNOON...AND SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD
OF THE FRONT. WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN
THIS EVENING FOR ABOUT THE CENTRAL THIRD OF THE STATE...AND ALL
NIGHT OVER THE SOUTHERN THIRD. FRONT WILL BE A LITTLE SLOWER TO MOVE
SOUTH THAN EARLIER PROGGED. FRONT SHOULD BE NEAR THE LOUSIANA BORDER
OR JUST SOUTH OF ARKANAS BY WEDNESDAY EVENING. HAVE DECIDED TO KEEP
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL THIRD
FOR WEDNESDAY...AND A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTH ON WEDNESDAY. THEN WILL KEEP A DRY PATTERN IN THE FORECAST FOR
THE REMAINDER OF THE 7 DAY PERIOD. TEMPERATURES OVER THE WEEKEND AND
EARLY NEXT WEEK WILL GET FAIRLY HOT AGAIN ALONG WITH INCREASING
DEWPOINTS AND HUMIDITIES. NGM MOS TEMPERATURES AND POPS GENERALLY IN
THE BALLPARK.

FCSTID = 22
HRO   66  89  64  90 /  10  10   0  10
LIT   70  92  70  92 /  30  20   0  10
HOT   70  92  71  92 /  30  20   0  10
PBF   74  93  73  92 /  30  30   0  10

.LZK...NONE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:29 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline31 min
Jul 23, 4:46 PM CDTSevere Thunderstorm WarningLZKLogan29 min
Jul 23, 5:09 PM CDTSevere Thunderstorm WarningLZKPulaski36 min
Jul 23, 5:45 PM CDTSevere Thunderstorm WarningLZKFaulkner30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.